Fokas transform method for a brain tumor invasion model with heterogeneous diffusion in 1+1 dimensions. (English) Zbl 1338.92049

Summary: Gliomas are among the most aggressive forms of brain tumors. Over the last years mathematical models have been well developed to study gliomas growth. We consider a simple and well established mathematical model focused on proliferation and diffusion. Due to the heterogeneity of the brain tissue (white and grey matter) the diffusion coefficient is considered to be discontinuous. Fokas transform approach for the solution of linear PDE problems, apart from the fact that it avoids solving intermediate ODE problems, yields novel integral representations of the solution in the complex plane that decay exponentially fast and converge uniformly at the boundaries. To take advantage of these properties for the solution of the model problem at hand, we have successfully implemented Fokas transform method in the multi-domain environment induced by the interface discontinuities of our problem’s domain. The fact that the integral representation of the solution at any time-space point of our problem’s domain is independent on any other points of the domain, except of course on initial data, coupled with a simple composite trapezoidal rule, implemented on appropriately chosen integration contours, yields a fast and efficient analytical-numerical technique capable of producing directly high-order approximations of the solution at any point of the domain requiring no prior knowledge of the solution at any other time instances or space information.


92C50 Medical applications (general)
65M99 Numerical methods for partial differential equations, initial value and time-dependent initial-boundary value problems
Full Text: DOI


[1] Burgess, P.; Kulesa, P.; Murray, J.; Alvord, E., The interaction of growth rates and diffusion coefficients in a three-dimensional mathematical model of gliomas, J. Neuropathol. Exp. Neurol., 56, 704-713, (1997)
[2] Cruywagen, G.; Woodward, D.; Tracqui, P.; Bartoo, G.; Murray, J.; Alvord, E., The modeling of diffusive tumours, J. Biol. Syst., 3, 937-945, (1995)
[3] Flyer, N.; Fokas, A. S., A hybrid analytical-numerical method for solving evolution partial differential equations I. the half-line, Proc. R. Soc. A, 464, 1823-1849, (2008) · Zbl 1156.65089
[4] Fokas, A. S., A unified transform method for solving linear and certain nonlinear pdes, Proc. R. Soc. Lond. Ser. A, Math. Phys. Sci., 453, 1411-1443, (1997) · Zbl 0876.35102
[5] Fokas, A. S., A new transform method for evolution partial differential equations, IMA J. Appl. Math., 67, 559-590, (2002) · Zbl 1028.35009
[6] Fokas, A. S.; Flyer, N.; Smitheman, S. A.; Spence, E. A., A semi-analytical numerical method for solving evolution and elliptic partial differential equations, J. Comput. Appl. Math., 227, 59-74, (2009) · Zbl 1170.65079
[7] Murray, J., Mathematical biology, (2002), Springer-Verlag
[8] Papadomanolaki, M., The collocation method for parabolic differential equations with discontinuous diffusion coefficient: in the direction of brain tumour, (2012), Technical University of Crete, Ph.D. thesis
[9] Papatheodorou, T. S.; Kandili, A. N., Novel numerical techniques based on Fokas transforms, for the solution of initial boundary value problems, J. Comput. Appl. Math., 227, 75-82, (2009) · Zbl 1167.65446
[10] Smith, D. A., Well-posed two-point initial-boundary value problems with arbitrary boundary conditions, Math. Proc. Camb. Philos. Soc., 152, 473-496, (2012) · Zbl 1242.35100
[11] Swanson, K., Mathematical modeling of the growth and control of tumors, (1999), University of Washington, Ph.D. thesis
[12] Swanson, K., Virtual and real brain tumors: using mathematical modeling to quantify glioma growth and invasion, J. Neurol. Sci., 216, 1-10, (2003)
[13] Swanson, K.; Alvord, E.; Murray, J., A quantitative model for differential motility of gliomas in grey and white matter, Cell Prolif., 33, 317-329, (2000)
[14] Swanson, K.; Alvord, E.; Murray, J., Virtual brain tumours (gliomas) enhance the reality of medical imaging and highlight inadequacies of current therapy, Br. J. Cancer, 86, 14-18, (2002)
[15] Tracqui, P.; Cruywagen, G.; Woodward, D.; Bartoo, G. T.; Murray, J.; Alvord, E., A mathematical model of glioma growth: the effect of chemotherapy on spatio-temporal growth, Cell Prolif., 28, 17-31, (1995)
[16] Trefethen, L. N.; Weideman, J. A.C.; Schmelzer, T., Talbot quadratures and rational approximations, BIT Numer. Math., 46, 653-670, (2006) · Zbl 1103.65030
[17] Weideman, J. A.C.; Trefethen, L. N., Parabolic and hyperbolic contours for computing the bromwich integral, Math. Comput., 76, 1341-1356, (2007) · Zbl 1113.65119
[18] Woodward, D.; Cook, J.; Tracqui, P.; Cruywagen, G.; Murray, J.; Alvord, E., A mathematical model of glioma growth: the effect of extent of surgical resection, Cell Prolif., 29, 269-288, (1996)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.